Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS San Angelo, TX

May 2, 2019Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at May 2, 2019, 1:23 PM CDT for Sutton County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2019, 1:23 PM CDT (18:23 UTC)
Expired
May 2, 2019, 4:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 106 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:45 PM CDTFLASH FLOOD11 Ssw Sonora, TXSUTTON COUNTY SHERIFFS OFFICE REPORTED A FOOT OF WATER OVER CUSENBARY ROAD AND COUNTY ROAD 405.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 6.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3850 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
3.0
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted.

663 
WGUS54 KSJT 021823
FFWSJT
TXC435-022115-
/O.NEW.KSJT.FF.W.0002.190502T1823Z-190502T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
123 PM CDT Thu May 2 2019

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southwestern Sutton County in west central Texas...

* Until 415 PM CDT.

* At 121 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen. An additional one to two inches of 
  rain will be possible. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  The Intersection Of Us-277 And Ranch Road 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3053 10062 3030 10060 3030 10093 3053 10093

$$

KRD
1 follow-up statement
715 
WGUS74 KSJT 021917
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
217 PM CDT Thu May 2 2019

TXC435-022115-
/O.CON.KSJT.FF.W.0002.000000T0000Z-190502T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sutton TX-
217 PM CDT Thu May 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHWESTERN SUTTON COUNTY...

At 214 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to three to four inches of rain have 
already fallen. The heavy rain is slowly moving east, but flash 
flooding will still be possible, as more heavy rain is moving in 
from the west.

Some locations that will experience flooding include...
The Intersection Of Us-277 And Ranch Road 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3053 10062 3030 10060 3030 10093 3053 10093

$$

KRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 2, 12:55 PM CDT, 28 minutes earlier.

Area forecast discussion, May 2, 12:55 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1255 PM CDT Thu May 2 2019

.AVIATION...
/18Z TAFS/

SHRA and TSRA ongoing at or near most sites early this afternoon.
With have at least VCTS at most sites through the early evening
hours with CIGS bouncing mainly between IFR and MVFR heights.
Could see some overall improvement after 00Z this evening as
thunderstorms either move east of the area or diminish in
coverage/intensity. Ceilings will likely fall back into the MVFR
category later during the overnight hours. Additional thunderstorm
activity is possible Friday morning. 20

&&

.PREV DISCUSSION... /issued 655 AM CDT Thu May 2 2019/

AVIATION...
/12Z TAFS/

MVFR/IFR cigs along with patchy mist prevail at all terminals
this morning. A cold front will approach the I-20 corridor later
this morning and then stall over the area this afternoon. Showers
and thunderstorms will form along and ahead of the front from the
late morning and into the afternoon hours. Will mention VCTS at
KABI after 15Z and the remaining terminals after 18Z. Forecast
confidence in timing and evolution of storms is low, however, and
thus amendments to the TAFS are likely. Otherwise, cigs will
slowly improve this afternoon before dropping again overnight.

PREV DISCUSSION... /issued 407 AM CDT Thu May 2 2019/

SHORT TERM...
(Today and Tonight)

Convective complex continues to sag south across central Texas,
leaving an outflow boundary draped from roughly San Saba to
Sweetwater early this morning. Meanwhile, to the north a stronger
cold front is pushing south across the Red River and the
Panhandle, with some scattered showers and storms along the
boundary.

Latest HRRR shows the front reaching the I-20 corridor by mid
morning and then starting to interact with the old outflow across
the Heartland and Concho Valley by early afternoon. Given the very
unstable and largely untapped air mass ahead of the front, the
HRRR forecast of convection developing early in the afternoon
looks reasonable. The convection then sags south towards the I-10
corridor by late afternoon as the front continues south as
additional showers and storms develop north of the front tonight
as the low level jet lifts moisture up and over the boundary. Will
use this general idea for the POP forecast for today and tonight.

As for temperatures, readings behind the front are significantly
cooler early this morning. With this in mind and with the idea
that cloud cover will be extensive, will bump afternoon readings
down a few degrees for the northern half of the area.

LONG TERM...
(Friday through Wednesday)

Main upper level trough axis slides across the area on Friday and
Friday night and should produce another round of lift and
convection for the area. Saturday and Saturday night look dry at
the moment, with the next upper level storm system approaching for
next week. Dryline development both Monday and Tuesday afternoon
is possible, especially for the western portions of the area.
Another cold font dropping into the area may trigger more storms
for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 74  58  75  57 /  50  60  60  40
San Angelo 	 79  59  77  56 /  60  60  60  40
Junction 	 82  64  78  58 /  60  60  80  50
Brownwood 	 79  61  75  57 /  60  70  80  50
Sweetwater 	 71  57  74  57 /  30  50  50  30
Ozona      	 81  60  78  57 /  60  60  60  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 2, 4:42 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
442 AM CDT Thu May 2 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-030945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
442 AM CDT Thu May 2 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon and evening,
mainly along and south of a line from Sterling City to Brownwood.
The primary hazards will be large hail, damaging winds, and deadly
lightning. An isolated tornado cannot be ruled out as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and thunderstorms will again be possible on
Friday. Some of these storms maybe be strong to severe, with large
hail and damaging winds the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon mainly south of I-20.

In the hours before

Special weather statement, May 2, 12:02 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1202 PM CDT Thu May 2 2019

TXZ072-073-077-154-168-170-021745-
Mason TX-Menard TX-Schleicher TX-Tom Green TX-McCulloch TX-Concho TX-
1202 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCHLEICHER...SOUTHWESTERN
MCCULLOCH...SOUTHEASTERN TOM GREEN...MENARD...NORTHWESTERN MASON AND
CONCHO COUNTIES UNTIL 1245 PM CDT...

At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Eden, or 13 miles northwest of Menard, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Eden around 1225 PM CDT.
  Melvin and Salt Gap around 1245 PM CDT.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Texas.

LAT...LON 3075 10026 3104 10048 3151 9971 3090 9926
TIME...MOT...LOC 1701Z 239DEG 25KT 3106 9995
Special weather statement, May 2, 12:06 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1206 PM CDT Thu May 2 2019

TXZ076>078-021745-
Schleicher TX-Crockett TX-Sutton TX-
1206 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCHLEICHER...EAST
CENTRAL CROCKETT AND WESTERN SUTTON COUNTIES UNTIL 1245 PM CDT...

At 1205 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Sonora, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sonora around 1240 PM CDT.

Other locations impacted by this storm include I-
10 Near The Crockett-Sutton County Line, The Intersection Of Us-
277 And Ranch Road 189, The Intersection Of I-
10 And Ranch Road 1989 and Us-277 Near The Sutton-
Edwards County Line.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Texas.

LAT...LON 3055 10114 3079 10077 3036 10030 3028 10069
      3029 10094
TIME...MOT...LOC 1705Z 239DEG 24KT 3039 10084
Special weather statement, May 2, 12:19 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1219 PM CDT Thu May 2 2019

TXZ066-127-128-139-021800-
Runnels TX-Callahan TX-Coleman TX-Taylor TX-
1219 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN...NORTHERN
COLEMAN...SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS COUNTIES UNTIL
100 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bradshaw, or 10 miles northeast of Winters, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lawn around 1235 PM CDT.
  Oplin around 100 PM CDT.

Other locations impacted by this storm include Lake Abilene, Drasco,
Camp Tonkawa, Echo, Goldsboro, Lake Winters Lake, Us-
283 Near The Coleman-
Callahan County Line, Lake Coleman, Ovalo and Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Texas.

LAT...LON 3182 9998 3222 10000 3239 9935 3178 9922
TIME...MOT...LOC 1718Z 259DEG 22KT 3208 9986
Special weather statement, May 2, 12:48 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1248 PM CDT Thu May 2 2019

TXZ073-154-168-021830-
Menard TX-McCulloch TX-Concho TX-
1248 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCULLOCH...
NORTHWESTERN MENARD AND CONCHO COUNTIES UNTIL 130 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Eden, or 13 miles north of Menard, moving northeast at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Eden around 110 PM CDT.

Other locations impacted by this storm include Us-83 Near The Menard-
Concho County Line, The Intersection Of Ranch Road 1929 And Ranch
Road 2134, The Intersection Of Us-
87 And Ranch Road 2134, The Intersection Of Us-
83 And Ranch Road 765 and Live Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Texas.

LAT...LON 3128 10012 3158 9973 3156 9972 3158 9971
      3155 9968 3154 9970 3153 9967 3152 9966
      3150 9968 3149 9964 3109 9939 3095 9997
TIME...MOT...LOC 1746Z 233DEG 8KT 3112 9982

PO
Special weather statement, May 2, 12:54 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1254 PM CDT Thu May 2 2019

TXZ066-127-128-139-021845-
Runnels TX-Callahan TX-Coleman TX-Taylor TX-
1254 PM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN...
NORTHWESTERN COLEMAN...SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS
COUNTIES UNTIL 145 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crews, or 11 miles east of Winters, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Novice around 105 PM CDT.
  Glen Cove and Silver Valley around 120 PM CDT.
  Coleman and Valera around 145 PM CDT.

Other locations impacted by this storm include Goldsboro, Lake
Winters Lake, Us-283 Near The Coleman-
Callahan County Line, Lake Coleman and Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Texas.

LAT...LON 3178 9999 3214 9981 3207 9926 3157 9955
TIME...MOT...LOC 1753Z 306DEG 20KT 3196 9977
Local storm report, May 2, 1:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
100 PM CDT THU MAY 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     FUNNEL CLOUD     21 SW SONORA            30.32N 100.85W
05/02/2019                   SUTTON             TX   TRAINED SPOTTER

            WALL CLOUD AND FUNNELS.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:19 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford41 min
May 1, 7:42 PM CDTSpecial Weather StatementSJTThrockmorton48 min
May 1, 7:54 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton51 min
May 1, 8:00 PM CDTAreal Flood WarningSJTHaskell, Jones, Shackelford, Throckmorton6 hr
May 1, 8:46 PM CDTSpecial Weather StatementSJTHaskell, Jones, Shackelford, Throckmorton44 min
May 1, 9:30 PM CDTSpecial Weather StatementSJTFisher, Jones, Shackelford45 min
May 1, 9:43 PM CDTSevere Thunderstorm WarningSJTFisher, Jones47 min
May 1, 10:30 PM CDTSevere Thunderstorm WarningSJTJones, Taylor45 min
May 1, 11:09 PM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor3 hr
May 1, 11:15 PM CDTSpecial Weather StatementSJTCallahan45 min
May 1, 11:23 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor37 min
May 1, 11:39 PM CDTSpecial Weather StatementSJTShackelford36 min
May 2, 9:44 AM CDTSpecial Weather StatementSJTFisher, Jones61 min
May 2, 10:16 AM CDTAreal Flood AdvisorySJTFisher, Jones, Nolan, Taylor3 hr
May 2, 10:31 AM CDTSpecial Weather StatementSJTNolan44 min
May 2, 10:56 AM CDTAreal Flood AdvisorySJTCallahan, Nolan, Shackelford, Taylor3 hr
May 2, 11:16 AM CDTSpecial Weather StatementSJTCallahan, Nolan, Taylor44 min
May 2, 12:02 PM CDTSpecial Weather StatementSJTConcho, Menard43 min
May 2, 12:03 PM CDTAreal Flood AdvisorySJTCallahan117 min
May 2, 12:06 PM CDTSpecial Weather StatementSJTSutton39 min
May 2, 12:19 PM CDTSpecial Weather StatementSJTCallahan, Coleman41 min
May 2, 12:44 PM CDTAreal Flood AdvisorySJTConcho, Menard2 hr
May 2, 12:48 PM CDTSpecial Weather StatementSJTConcho42 min
May 2, 12:49 PM CDTAreal Flood AdvisorySJTSutton116 min
May 2, 12:52 PM CDTSevere Thunderstorm WarningSJTSutton38 min
May 2, 12:54 PM CDTSpecial Weather StatementSJTColeman51 min
May 2, 1:04 PM CDTTornado WarningSJTSutton26 min
May 2, 1:20 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard40 min
May 2, 1:31 PM CDTTornado WarningSJTSutton29 min
May 2, 1:36 PM CDTFlash Flood WarningSJTConcho, Menard3 hr
May 2, 1:39 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels51 min
May 2, 1:47 PM CDTSpecial Weather StatementSJTMenard43 min
May 2, 1:55 PM CDTAreal Flood AdvisorySJTColeman2 hr
May 2, 1:57 PM CDTSpecial Weather StatementSJTMenard48 min
May 2, 2:00 PM CDTTornado WarningSJTSutton30 min
May 2, 2:17 PM CDTSpecial Weather StatementSJTBrown43 min
May 2, 2:29 PM CDTAreal Flood AdvisorySJTTom Green2 hr
May 2, 3:53 PM CDTSpecial Weather StatementSJTMason37 min
May 2, 4:07 PM CDTSpecial Weather StatementSJTTaylor38 min
May 2, 4:53 PM CDTSevere Thunderstorm WarningSJTCrockett37 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.